Your hearing and balance after COVID-19
November 19, 2020
There is quite a bit of research going on as to whether or not COVID-19 is causing problems with hearing. As time goes on there are so many different side effects becoming prevalent. Some will be short term and treatable; while others are long term. The research is endless.
Most people are aware at this point of side effects such as; shortness of breath, joint pain, fever, bad headaches and coughing. These may occur pretty rapidly...once you are hit with the virus.
Mayo Clinic studies raise concerns of possible long term damage to the lungs, heart and brain as well as other organs. Brain damage could result in future strokes or seizures.
Another target within the crosshairs of COVID-19 is our hearing. There are a few reports being investigated on vertigo/dizziness at the onset of the Virus. New studies are reporting hearing loss and tinnitus as a complication of contracting COVID-19. (Acta Otorhinolaryngal ital. 2020 June 10, Int j Infect Dis. 2020).
A medical team at John Hopkins University preformed an autopsy on three COVID-19 victims. The results are eye opening. Often, if a person gets a virus, that virus may settle in the middle ear and cause a hearing loss. This is due to inflammation and/ or possible direct damage to the inner ear structure. Physicians saw cases years ago with the Sars-Cov-2 virus where the virus settled into the nasopharyngeal...this is connected to the middle ear cavity by way of the Eustachian tube. Studies are ongoing with additional autopsy’s and testing of COVID-19 survivors.
In the United Kingdom a survey was taken with patients who had COVID-19. It revealed that 1 in 10 patients reported either have in hearing loss or tinnitus 8 weeks later. This study was done by
Kevin Munro, PhD, MSc, an Ewing professor of Audiology and the director of the Manchester Center for Audiology and Deafness at the University of Manchester. So now we have patients self reporting the side effects that they went through and many still experiencing.
Both hearing loss and tinnitus (ringing or various head noises) are an indication that something is wrong with the auditory system. You can have hearing loss and no tinnitus. And... you can also have tinnitus with NO hearing loss.
Unfortunately, many of the medications that are used to treat COVID-19 are ototoxic. (Thus toxic to hearing). They have a high risk of hearing loss, tinnitus as well as vertigo. The drug treatment
Chloroquine is the most likely to damage the hearing mechanism. Not only are they damaging by themselves but the risks of ototoxicity increases when combined with other medicines such as antibiotics.
With COVID-19 the damage may not appear for months or even years down the road. Everyone should have a complete hearing evaluation. Your good hearing is vital to good health and it should be added to your annual to do list. Monitor your hearing...it will provide useful information and added tools for maintaining your future mental and physical health. To Hear Better Is To Live Better!